Alert archive / Nebraska / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 268, NWS Cheyenne, WY

September 1, 2018Kimball County, Nebraska

NWS Cheyenne, WY issued this severe thunderstorm warning at Sep 1, 2018, 4:58 PM MDT for Kimball County, Nebraska. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 1, 2018, 4:58 PM MDT (22:58 UTC)
Expired
Sep 1, 2018, 5:45 PM MDT
In force
47 min
Issued by
NWS Cheyenne, WY
Area
Storm-based polygon
Hail
1.5 in
Wind
50.0 mph

County Kimball County, NE

The radar

The Cheyenne radar (KCYS), 106 km from the middle of the area, began a volume at 23:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDEN), launched 12:00Z, 11.0 hours before the alert went out and 137 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2018-09-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 7 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2018-09-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -26 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
7 J/kg
Mixed-layer CIN
-265 J/kg
Mixed-layer LCL
2253 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
-26 m²/s²
0-3 km storm-relative helicity
51 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

656 
WUUS55 KCYS 012258
SVRCYS
NEC105-012345-
/O.NEW.KCYS.SV.W.0268.180901T2258Z-180901T2345Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Cheyenne WY
458 PM MDT SAT SEP 1 2018

The National Weather Service in Cheyenne has issued a

* Severe Thunderstorm Warning for...
  Southeastern Kimball County in the Panhandle of Nebraska...

* Until 545 PM MDT.

* At 457 PM MDT, a severe thunderstorm was located 8 miles southeast
  of Kimball Airport, or 11 miles south of Kimball, moving east at 20
  mph.

  HAZARD...Ping pong ball size hail.

  SOURCE...Law enforcement.

  IMPACT...People and animals outdoors will be injured. Expect 
           damage to roofs, siding, windows, and vehicles.

* This severe thunderstorm will remain over mainly rural areas of
  southeastern Kimball County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4114 10365 4113 10339 4100 10339 4100 10365
TIME...MOT...LOC 2257Z 273DEG 15KT 4108 10359 

HAIL...1.50IN
WIND...<50MPH
 
$$

Hahn
2 follow-up statements
472 
WWUS55 KCYS 012316
SVSCYS

Severe Weather Statement
National Weather Service Cheyenne WY
516 PM MDT SAT SEP 1 2018

NEC105-012345-
/O.CON.KCYS.SV.W.0268.000000T0000Z-180901T2345Z/
Kimball NE-
516 PM MDT SAT SEP 1 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM MDT
FOR SOUTHEASTERN KIMBALL COUNTY...

At 516 PM MDT, a severe thunderstorm was located 10 miles south of
Dix, or 14 miles southeast of Kimball, moving east at 15 mph.

HAZARD...Quarter size hail.

SOURCE...Radar indicated.

IMPACT...Damage to vehicles is expected.

This severe thunderstorm will remain over mainly rural areas of
southeastern Kimball County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

This storm is producing destructive winds and large damaging hail.
SEEK SHELTER NOW inside a sturdy structure and stay away from
windows.

&&

LAT...LON 4100 10355 4113 10355 4113 10339 4100 10339
TIME...MOT...LOC 2316Z 273DEG 15KT 4108 10349 

HAIL...1.00IN
WIND...<50MPH
 
$$

Hahn
523 
WWUS55 KCYS 012337
SVSCYS

Severe Weather Statement
National Weather Service Cheyenne WY
537 PM MDT SAT SEP 1 2018

NEC105-012346-
/O.EXP.KCYS.SV.W.0268.000000T0000Z-180901T2345Z/
Kimball NE-
537 PM MDT SAT SEP 1 2018

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN KIMBALL COUNTY
WILL EXPIRE AT 545 PM MDT...
        
The storm which prompted the warning has moved out of the area.
Therefore, the warning will be allowed to expire.  However small hail
is still possible with this thunderstorm.

LAT...LON 4100 10355 4113 10355 4113 10339 4100 10339
TIME...MOT...LOC 2336Z 273DEG 15KT 4108 10338 

$$

Hahn

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 1, 2:30 PM MDT, 2 hours 28 minutes earlier.

Area forecast discussion, Sep 1, 2:30 PM MDT, 2 hours 28 minutes before
Area Forecast Discussion...CORRECTED
National Weather Service Cheyenne WY
230 PM MDT Sat Sep 1 2018

.SHORT TERM...(This evening through Monday night)
Issued at 150 PM MDT Sat Sep 1 2018

Upper trough axis from the northern Rockies into the southern Great
Basin and weak surface front from eastern MT south through eastern
WY into southern NE. Modest moisture convergence from far southeast
WY into northern CO and weak disturbance aloft aided development
of widely scattered convection. Rainfall has been light thus far,
but as SBCAPEs increase to 500-1000 j/kg southeast of a line from
Alliance to Cheyenne mid to late afternoon, could see isolated
stronger convection producing brief moderate to heavy rain, gusty
winds and possibly small hail. Convection may linger into the late
evening across the NE Panhandle.

Sunday will be mainly dry and slightly cooler with highs in the
70s-low 80s. Models do indicate light QPF from isolated late
afternoon/early evening convection along the Laramie Range and
adjacent high plains of far southeast WY. Monday will be slightly
warmer over east-central WY and the northern NE Panhandle with
highs in the low-mid 80s. Elsewhere, highs Monday will remain in
the 70s, with 60s over the high terrain.

.LONG TERM...(Tuesday through Saturday)
Issued at 150 PM MDT Sat Sep 1 2018

Tuesday...Cooler temperatures in the wake of a passing cold front
and with more cloud cover. Isolated to scattered showers and
thunderstorms south of a Rawlins to Lusk line.

Wednesday...Weak zonal flow aloft and with adequate low and mid
level moisture over our southern counties and return southeast low
level winds, expect to see isolated thunderstorms over and near the
mountains along the Colorado state line. Cooler in the wake of a
cold front and with cloud cover.

Thursday...Somewhat warmer as the airmass modifies. Weak flow aloft
and only isolated showers and thunderstorms expected over and near
the mountains.

Friday...The warming trend continues as low and mid level moisture
decreases. With limited moisture, no showers or thunderstorms are
expected.

Saturday...West southwest flow aloft strengthens as a trough aloft
approaches the northern Rockies, with a slow warming trend continuing.
The atmosphere looks too dry to support the development of showers
and thunderstorms.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 1122 AM MDT Sat Sep 1 2018

Wyoming TAFS...VFR. Isolated showers in the vicinity of Cheyenne from
21Z to 01Z. Wind gusts to 25 knots at Rawlins through 01Z.

Nebraska TAFS...VFR. Isolated thunderstorms in the vicinity of all sites
from 22Z to 01Z.

&&

.FIRE WEATHER...
Issued at 130 PM MDT Sat Sep 1 2018\

Near-critical fire weather conditions continue this afternoon west of
the Laramie Range with a well-mixed environment creating brief gusts
of 20 to 25 mph along exposed ridge-lines and open plains. Relative
humidity values will range from 10 to 15 for much of Carbon and Albany
counties. A cold front will pass through the districts later this
afternoon and early evening, accompanied by widely scattered showers
and thunderstorms with limited wetting rainfall. Cooler temperatures
and higher humidities will exist east of the Laramie Range Sunday through
Monday, with isolated afternoon and evening showers and thunderstorms.
Areas west of the Laramie Range can expect a continuation of warm and
dry conditions. However, wind speeds will remain below critical levels.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...None.
NE...None.
&&

SHORT TERM...MAJ
LONG TERM...RUBIN
AVIATION...RUBIN
FIRE WEATHER...MAJ
Hazardous weather outlook, Sep 1, 3:32 AM MDT, 13 hours 26 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
332 AM MDT Sat Sep 1 2018

NEZ002-003-019>021-054-055-095-096-WYZ101>103-106>108-116>119-
020945-
Dawes-Box Butte-Scotts Bluff-Banner-Morrill-Kimball-Cheyenne-
North Sioux-South Sioux-Converse County Lower Elevations-
Niobrara County-North Laramie Range-
Central Laramie Range and Southwest Platte County-
East Platte County-Goshen County-South Laramie Range-
South Laramie Range Foothills-Central Laramie County-
East Laramie County-
332 AM MDT Sat Sep 1 2018

This hazardous weather outlook is for portions of western
Nebraska...east central Wyoming and southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

Isolated to widely scattered showers and thunderstorms this
afternoon and evening. Some will be capable of producing small
hail, lightning and gusty winds.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

Afternoon and evening thunderstorm development continues through
midweek. Best organized storms expected Tuesday and Wednesday.

.Spotter information statement...

Spotter activation will not be required.

WYZ104-105-109>115-020945-
Ferris/Seminoe/Shirley Mountains-Shirley Basin-
Central Carbon County-North Snowy Range Foothills-
Southwest Carbon County-Sierra Madre Range-
Upper North Platte River Basin-Snowy Range-Laramie Valley-
332 AM MDT Sat Sep 1 2018

This hazardous weather outlook is for portions of south central
Wyoming and southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

Near-critical fire weather conditions expected today with low
relative humidities and winds near 20 mph.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

Relative humidities will remain low through Tuesday, though winds
will decrease. Isolated thunderstorms possible through midweek.

.Spotter information statement...

Spotter activation will not be required.

In the hours before

Special weather statement, Sep 1, 2:56 PM MDT, 2 hours 2 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
256 PM MDT SAT SEP 1 2018

NEZ020-012145-
Banner NE-
256 PM MDT SAT SEP 1 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN BANNER COUNTY UNTIL
345 PM MDT...

At 255 PM MDT, Doppler radar was tracking a strong thunderstorm near
Harrisburg, or 21 miles northwest of Kimball, moving southeast at 5
mph.

Dime size hail and wind gusts up to 50 mph will be possible with this
storm.

This strong thunderstorm will be near...
  Harrisburg around 325 PM MDT.

LAT...LON 4151 10392 4158 10382 4154 10367 4141 10385
TIME...MOT...LOC 2055Z 314DEG 4KT 4151 10383

Rubin
Special weather statement, Sep 1, 3:49 PM MDT, 1 hour 9 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
349 PM MDT SAT SEP 1 2018

NEZ002-095-012230-
Dawes NE-North Sioux NE-
349 PM MDT SAT SEP 1 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN DAWES AND
NORTHEASTERN SIOUX COUNTIES UNTIL 430 PM MDT...

At 348 PM MDT, Doppler radar was tracking a strong thunderstorm 9
miles north of Fort Robinson Campground, or 28 miles west of Chadron,
moving east at 10 mph.

Dime size hail and wind gusts up to 50 mph will be possible with this
storm.

This storm will remain over mainly rural areas of northwestern Dawes
and northeastern Sioux Counties.

LAT...LON 4279 10364 4285 10364 4299 10341 4271 10338
TIME...MOT...LOC 2148Z 258DEG 9KT 4282 10356

Rubin
Special weather statement, Sep 1, 4:14 PM MDT, 44 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
414 PM MDT SAT SEP 1 2018

NEZ055-012245-
Cheyenne NE-
414 PM MDT SAT SEP 1 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CHEYENNE COUNTY
UNTIL 445 PM MDT...

At 413 PM MDT, Doppler radar was tracking a strong thunderstorm near
Potter, or 16 miles east of Kimball, moving east at 10 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

This storm will remain over mainly rural areas of northwestern
Cheyenne County.

LAT...LON 4124 10337 4136 10337 4139 10317 4119 10318
TIME...MOT...LOC 2213Z 284DEG 8KT 4130 10335

Hahn
Local storm report, Sep 1, 4:38 PM MDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
438 PM MDT SAT SEP 1 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0437 PM     HAIL             7 NNE POTTER            41.31N 103.26W
09/01/2018  E0.75 INCH       CHEYENNE           NE   TRAINED SPOTTER

            PEA TO DIME SIZED HAIL COVERING GROUND. STILL HAILING.
            0.6 INCHES OF MEASUREABLE RAINFALL AS WELL.

&&

GCLAYCOM
Special weather statement, Sep 1, 4:43 PM MDT, 15 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
443 PM MDT SAT SEP 1 2018

NEZ054-012315-
Kimball NE-
443 PM MDT SAT SEP 1 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN KIMBALL COUNTY UNTIL
515 PM MDT...

At 442 PM MDT, Doppler radar was tracking a strong thunderstorm near
Kimball Airport, or 9 miles south of Kimball, moving northeast at 10
mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

This storm will remain over mainly rural areas of southeastern
Kimball County.

LAT...LON 4104 10371 4112 10374 4120 10352 4103 10347
TIME...MOT...LOC 2242Z 240DEG 14KT 4110 10366

Hahn

The office that day

Everything else NWS Cheyenne, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 1, 2:56 PM MDTSpecial Weather StatementCYSBanner49 min
Sep 1, 3:49 PM MDTSpecial Weather StatementCYSDawes41 min
Sep 1, 4:14 PM MDTSpecial Weather StatementCYSCheyenne31 min
Sep 1, 4:28 PM MDTSevere Thunderstorm WarningCYSCheyenne32 min
Sep 1, 4:43 PM MDTSpecial Weather StatementCYSKimball32 min
Sep 1, 5:00 PM MDTSevere Thunderstorm WarningCYSCheyenne45 min
Sep 1, 5:03 PM MDTSpecial Weather StatementCYSDawes42 min
Sep 1, 5:52 PM MDTSpecial Weather StatementCYSCheyenne23 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.